Friday, February 26, 1999 Published at 01:36 GMT
Herbal remedies contain steroids
Steroids can damage facial skin
Chinese herbal remedies for skin conditions have been found to contain a prescription-only steroid that has serious side effects.
The Medicines Control Agency is investigating the claim, made in the British Medical Journal, by researchers from King's College Hospital, London.
The researchers, led by Dr Fiona Keane, a specialist registrar in dermatology, have called for closer regulation of herbal medicines.
Dr Keane's team found that eight of 11 creams tested contained the prescription-only steroid Dexamethasone. Most of the creams were designed for the treatment of eczema.
The concentration of the steroid in the creams prescribed for children was 5.2 times higher than in those prescribed for adults.
The concentration used in all eight remedies was inappropriate for use on the face.
No warnings about the side-effects of using such potent steroids inappropriately or on thin skin, such as the face, was given to any of the patients.
Potential side-effects include:
Dr Keane and colleagues acknowledged that their study was based on a small sample in one area of London.
However, they conclude that their findings suggest a need for greater regulation and restriction to be imposed on herbalists.
They also called for continuous monitoring of the side-effects of such medications.
"They assume they are getting natural products, but in some cases they were getting higher levels of steroids than they would get from a GP or a dermatologist."
A MCA spokeswoman said: "The growth in the market for traditional Chinese medicines is something the MCA is focussing on, and any reports of illegal activities will be investigated."
Jonathan Monckton, director of the Research Council for Complementary Medicine, called for statutory reglation to be extended to cover most branches of complementary practice.
He said: "Complementary treatments need to be researched and should not just be allowed to go on haphazardly.
"This kind of thing is devious, manipulative and exploitative and nothing to do with medicine, either traditonal or complementary - it is just bad practice."